Georgia, 2019

Damaging Winds in Georgia, May 9, 2019

May 9, 2019 · NWS FFC · 4 events in 3 counties and zones

Isolated severe storms affected a small portion of west-central Georgia during the evening hours. Damaging winds were the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Isolated severe storms affected a small portion of west-central Georgia during the evening hours. Damaging winds were the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 9, 2:25 PM EST, 7 minutes earlier.

Area forecast discussion, May 9, 2:25 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Thu May 9 2019

.SHORT TERM /Tonight through Friday Night/...

...Severe Storms Possible Through This Evening...

Continue to monitor progression of of squall line through far east
Alabama and now moving into our western tier. This is about 2
hours ahead of schedule from the previous hi res guidance and
there is some risk of this activity outracing its forcing but that
would not likely occur until its gets closer to Atlanta metro.
Until then, expect continued strong to locally severe activity for
the next couple of hours with this line. Southern portion of the
line is feeding more on enhanced instability than mid level
forcing. This instability axis does stretch into our southwest
zones so could see some enhanced storm development there.

Models march this activity right on through central GA this
evening with just stray showers left in its wake for the remainder
of the overnight period. Low clouds will certainly develop with
the moisture in place but fog will be limited by slightly elevated
winds during the night time period. That said, some of the wind
sheltered locations and areas that receive abundant rainfall could
see more significant reductions to visibility.

With most of the shortwave energy remaining to the west for
Friday, it has all the makings of a typical summer day across the
area. CAPE values will approach 2000 J/KG with precipitable water
around 1.5 inches, all leading to generally mid range chance pops
favored during the afternoon. Downdraft CAPE looks higher than
previous days so could see some higher chances for stronger
downdrafts with some of the activity.

As we head into late Fri night and Sat morning, should see a
rapid increase in pops as strong shortwave moves through Alabama.
Based on setup, could see some training of cells through Sat
morning and perhaps transition to more of a heavy rainfall and
flood threat.

Deese

.LONG TERM /Saturday through Thursday/...

Only tweaks to the long term based on the latest guidance.
A wet and stormy Saturday and Sunday is still expected.

BDL

&&

.PREV DISCUSSION... /issued 151 PM EDT Thu May 9 2019/

PREV DISCUSSION... /issued 1102 AM EDT Thu May 9 2019/

LONG TERM /Friday Night through Wednesday/...
A stationary boundary across the southeast states will contribute to
unsettled weather for the weekend.

A stalled frontal boundary across northern GA will provide focus for
several rounds of convection through the weekend. At the beginning
of the period, the old frontal boundary should be situated just
south of the GA/NC/TN line. The models do push the boundary a bit
northward later Saturday into Sunday as a wave of low pressure moves
northeast along the boundary. The stronger wave of low pressure will
help drag the boundary through the remainder of the CWFA late Sunday
into early Monday. High pressure builds in for the remainder of the
long term period. Overall, there have been no major timing changes
to the forecast.

Not confident on how far north of the GA/TN/NC state line the
boundary will move, but the front should be close enough to the far
northern portion of the CWFA should retain the highest pops. In
addition, the axis of heaviest QPF remains in just about the same
place as yesterdays runs...mainly along and north of a Douglasville
to Atlanta to Athens line. However, the QPF values have increased,
especially across the highest elevations. Storm Total QPF from
Friday Night through Monday ranges from 1-2 inches north of
Interstate 20 with some locally higher amounts of 3-4 inches across
the higher terrain. South of I-20, values of an inch or less are
likely.

High pressure and drier conditions are anticipated for Tuesday
through Thursday. A brief return to more normal temps Monday and
Tuesday quickly moderate for the latter half of the week back to
above normal values.

NListemaa

AVIATION...
18Z UPDATE...

Winds at ATL have been flirting with SSW at ATL but this looks to
be fleeting and have kept them on the east side for now. VFR
conditions for now but a complex of storms and MVFR cigs poised
over Alabama will be headed for the terminals late this afternoon
into the evening hours. After 22Z looks to be the most favorable
timing for now and will include a TEMPO for all sites with MCN and
AHN just a few hours later with the TEMPO. Low cigs to develop in
the wake of this activity and have added in a period of IFR for
Friday morning for most sites.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA timing and IFR.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  84  66  79 /  70  40  70  80
Atlanta         67  84  67  79 /  70  40  70  80
Blairsville     61  78  61  73 /  60  40  70  80
Cartersville    65  82  65  78 /  80  50  70  80
Columbus        68  87  68  85 /  60  50  40  60
Gainesville     65  81  65  76 /  60  40  70  80
Macon           66  87  67  85 /  60  40  50  60
Rome            64  83  64  78 /  80  50  70  80
Peachtree City  65  85  65  80 /  70  50  60  70
Vidalia         68  88  68  88 /  30  40  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, May 9, 9:00 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1000 AM EDT Thu May 9 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1000 AM EDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are expected over portions of
north and central Georgia this afternoon into tonight.
A few storms will be strong and possibly severe over portions
of north and west Georgia. The main hazards will be strong and
possibly damaging winds, frequent lightning and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

There is a chance of thunderstorms across the area
Friday into early Monday, with the greatest coverage on Saturday
and Sunday. A few storms could be strong and possibly severe with
gusty winds and frequent lightning. Heavy rainfall will also be
possible, especially across far north Georgia where localized
flooding could occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 9, 2:10 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT Thu May 9 2019

GAZ001-092000-
Dade GA-
310 PM EDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DADE COUNTY UNTIL 400 PM
EDT...

At 309 PM EDT...National Weather Service doppler radar indicated a
line of strong thunderstorms along a line extending from Orme to
Pisgah...and moving northeast at 35 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...the
           leading edge of this line of storms has also exhibited
           areas of localized rotation. A brief tornado could
           quickly form.

Some locations in the path of these storms include
Morganville, Hooker, Cole City and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3498 8537 3488 8543 3493 8549 3487 8558
      3488 8559 3495 8560 3498 8560
TIME...MOT...LOC 1909Z 237DEG 31KT 3501 8577 3468 8583

WIND...50MPH

The radar

The Northeast Alabama radar (KHTX), 94 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
May 9, 2:32 PM EST to 2:37 PM EST
Where
Chattooga County, 0.69 mi S of Silver Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.390, -85.300

Dispatch reported multiple power lines down along Silver Leaf Drive.

Thunderstorm Wind, Floyd

When
May 9, 2:40 PM EST to 2:45 PM EST
Where
Floyd County, 1.5 mi NNW of Garden Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
34.300, -85.240

Dispatch reported multiple power lines down along Bent Creek Drive, just northwest of Rome.

Thunderstorm Wind, Chattahoochee

When
May 9, 5:35 PM EST to 5:40 PM EST
Where
Chattahoochee County, 4.5 mi SSW of Cottage Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.240, -84.910

Dispatch reported at least 3 trees down at the entrance of River Bend Park. Time estimated from radar.

Thunderstorm Wind, Chattahoochee

When
May 9, 5:51 PM EST to 5:56 PM EST
Where
Chattahoochee County, 2.23 mi NW of Cusseta to 1.2 mi SSW of Cusseta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
32.320, -84.800

Dispatch reported multiple trees and power lines down between the 15th mile marker along Hwy 520 and Missouri River Road, just south of Cusseta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837758, 837759, 837760, 837761.